Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Poincaré series of resolutions of surface singularities


Authors: Steven Dale Cutkosky, Jürgen Herzog and Ana Reguera
Journal: Trans. Amer. Math. Soc. 356 (2004), 1833-1874
MSC (2000): Primary 14B05, 14F05, 13A30
Published electronically: August 26, 2003
MathSciNet review: 2031043
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $X\rightarrow\mathrm{spec}(R)$ be a resolution of singularities of a normal surface singularity $\mathrm{spec}(R)$, with integral exceptional divisors $E_1,\dotsc,E_r$. We consider the Poincaré series

\begin{displaymath}g= \sum_{\underline{n}\in\mathbf{N}^r} h(\underline{n})t^{\underline{n}}, \end{displaymath}

where

\begin{displaymath}h(\underline{n})=\ell(R/\Gamma(X,\mathcal{O}_X(-n_1E-1-\cdots-n_rE_r)). \end{displaymath}

We show that if $R/m$ has characteristic zero and $\mathrm{Pic}^0(X)$ is a semi-abelian variety, then the Poincaré series $g$ is rational. However, we give examples to show that this series can be irrational if either of these conditions fails.


References [Enhancements On Off] (What's this?)

  • 1. Shreeram Abhyankar, Local uniformization on algebraic surfaces over ground fields of characteristic 𝑝≠0, Ann. of Math. (2) 63 (1956), 491–526. MR 0078017
  • 2. Michael Artin, Some numerical criteria for contractability of curves on algebraic surfaces, Amer. J. Math. 84 (1962), 485–496. MR 0146182
  • 3. Armand Borel, Linear algebraic groups, 2nd ed., Graduate Texts in Mathematics, vol. 126, Springer-Verlag, New York, 1991. MR 1102012
  • 4. Constantin Bănică and Octavian Stănăşilă, Algebraic methods in the global theory of complex spaces, Editura Academiei, Bucharest; John Wiley & Sons, London-New York-Sydney, 1976. Translated from the Romanian. MR 0463470
  • 5. S. M. Guseĭn-Zade, F. Del′gado, and A. Kampil′o, The Alexander polynomial of a plane curve singularity, and the ring of functions on the curve, Uspekhi Mat. Nauk 54 (1999), no. 3(327), 157–158 (Russian); English transl., Russian Math. Surveys 54 (1999), no. 3, 634–635. MR 1728649, 10.1070/rm1999v054n03ABEH000160
  • 6. A. Campillo and C. Galindo, The Poincaré series associated with finitely many monomial valuations, preprint.
  • 7. V. Cossart, O. Piltant, and A. Reguera, Divisorial valuations on rational surface singularities, Fields Inst. Comm. Vol. 32: ``Valuation theory and its applications", Amer. Math. Soc., Providence, RI, 2002, 89-101.
  • 8. Steven Dale Cutkosky, On unique and almost unique factorization of complete ideals, Amer. J. Math. 111 (1989), no. 3, 417–433. MR 1002007, 10.2307/2374667
  • 9. S. D. Cutkosky and V. Srinivas, On a problem of Zariski on dimensions of linear systems, Ann. of Math. (2) 137 (1993), no. 3, 531–559. MR 1217347, 10.2307/2946531
  • 10. Hans Grauert, Über Modifikationen und exzeptionelle analytische Mengen, Math. Ann. 146 (1962), 331–368 (German). MR 0137127
  • 11. Séminaire Bourbaki, 14ième année: 1961/62. Fasc. 1, 2 et 3: Textes des Conférences, Exp. 223 à 240, 2ième édition, corrigée, Secrétariat mathématique, Paris, 1962 (French). MR 0146035
  • 12. A. Grothendieck, Éléments de géométrie algébrique. I. Le langage des schémas, Inst. Hautes Études Sci. Publ. Math. 4 (1960), 228. MR 0217083
    A. Grothendieck, Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes, Inst. Hautes Études Sci. Publ. Math. 8 (1961), 222. MR 0217084
    A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. I, Inst. Hautes Études Sci. Publ. Math. 11 (1961), 167. MR 0217085
    A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. II, Inst. Hautes Études Sci. Publ. Math. 17 (1963), 91 (French). MR 0163911
    A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. I, Inst. Hautes Études Sci. Publ. Math. 20 (1964), 259 (French). MR 0173675
    A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. II, Inst. Hautes Études Sci. Publ. Math. 24 (1965), 231 (French). MR 0199181
    A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas. III, Inst. Hautes Études Sci. Publ. Math. 28 (1966), 255. MR 0217086
    A. Grothendieck, Éléments de géométrie algébrique. IV. Étude locale des schémas et des morphismes de schémas IV, Inst. Hautes Études Sci. Publ. Math. 32 (1967), 361 (French). MR 0238860
  • 13. Alexander Grothendieck and Jacob P. Murre, The tame fundamental group of a formal neighbourhood of a divisor with normal crossings on a scheme, Lecture Notes in Mathematics, Vol. 208, Springer-Verlag, Berlin-New York, 1971. MR 0316453
  • 14. Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York-Heidelberg, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157
  • 15. Masahide Kato, Riemann-Roch theorem for strongly pseudoconvex manifolds of dimension 2, Math. Ann. 222 (1976), no. 3, 243–250. MR 0412468
  • 16. G. Kempf, Finn Faye Knudsen, D. Mumford, and B. Saint-Donat, Toroidal embeddings. I, Lecture Notes in Mathematics, Vol. 339, Springer-Verlag, Berlin-New York, 1973. MR 0335518
  • 17. Henry B. Laufer, On rational singularities, Amer. J. Math. 94 (1972), 597–608. MR 0330500
  • 18. Christer Lech, A note on recurring series, Ark. Mat. 2 (1953), 417–421. MR 0056634
  • 19. Joseph Lipman, Rational singularities, with applications to algebraic surfaces and unique factorization, Inst. Hautes Études Sci. Publ. Math. 36 (1969), 195–279. MR 0276239
  • 20. T. Matsusaka, The criteria for algebraic equivalence and the torsion group, Amer. J. Math. 79 (1957), 53–66. MR 0082730
  • 21. Michael McQuillan, Division points on semi-abelian varieties, Invent. Math. 120 (1995), no. 1, 143–159. MR 1323985, 10.1007/BF01241125
  • 22. M. Morales, Calcul de quelques invariants des singularités de surface normale, Knots, braids and singularities (Plans-sur-Bex, 1982) Monogr. Enseign. Math., vol. 31, Enseignement Math., Geneva, 1983, pp. 191–203 (French). MR 728586
  • 23. David Mumford, The topology of normal singularities of an algebraic surface and a criterion for simplicity, Inst. Hautes Études Sci. Publ. Math. 9 (1961), 5–22. MR 0153682
  • 24. J. P. Murre, On contravariant functors from the category of pre-schemes over a field into the category of abelian groups (with an application to the Picard functor), Inst. Hautes Études Sci. Publ. Math. 23 (1964), 5–43. MR 0206011
  • 25. Tadao Oda, Convex bodies and algebraic geometry, Ergebnisse der Mathematik und ihrer Grenzgebiete (3) [Results in Mathematics and Related Areas (3)], vol. 15, Springer-Verlag, Berlin, 1988. An introduction to the theory of toric varieties; Translated from the Japanese. MR 922894
  • 26. Jean-Pierre Serre, Algebraic groups and class fields, Graduate Texts in Mathematics, vol. 117, Springer-Verlag, New York, 1988. Translated from the French. MR 918564
  • 27. Jean-Pierre Serre, Géométrie algébrique et géométrie analytique, Ann. Inst. Fourier, Grenoble 6 (1955–1956), 1–42 (French). MR 0082175
  • 28. Richard P. Stanley, Combinatorics and commutative algebra, Progress in Mathematics, vol. 41, Birkhäuser Boston, Inc., Boston, MA, 1983. MR 725505
  • 29. Paul Vojta, Integral points on subvarieties of semiabelian varieties. I, Invent. Math. 126 (1996), no. 1, 133–181. MR 1408559, 10.1007/s002220050092
  • 30. Oscar Zariski, The theorem of Riemann-Roch for high multiples of an effective divisor on an algebraic surface, Ann. of Math. (2) 76 (1962), 560–615. MR 0141668

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 14B05, 14F05, 13A30

Retrieve articles in all journals with MSC (2000): 14B05, 14F05, 13A30


Additional Information

Steven Dale Cutkosky
Affiliation: Department of Mathematics, University of Missouri, Columbia, Missouri 65211
Email: cutkoskys@missouri.edu

Jürgen Herzog
Affiliation: FB 6 Mathematik und Informatik, Universität-GHS-Essen, Postfach 103764, D-45117 Essen, Germany
Email: mat300@uni-essen.de

Ana Reguera
Affiliation: Univeristy of Valladolid, Departamento de Algebra, Geometría y Topología, 005 Valladolid, Spain
Email: areguera@agt.uva.es

DOI: http://dx.doi.org/10.1090/S0002-9947-03-03346-4
Received by editor(s): August 1, 2002
Published electronically: August 26, 2003
Additional Notes: The first author’s research was partially supported by NSF
Article copyright: © Copyright 2003 American Mathematical Society